Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

April 24, 2016Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 24, 2016, 6:13 PM CDT for Martin County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Apr 24, 2016, 6:45 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Sioux Falls radar (KFSD), 160 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS83 KMPX 242313
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT SUN APR 24 2016

MNZ091-242345-
MARTIN-
613 PM CDT SUN APR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY...

AT 613 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ESTHERVILLE...
MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHERBURN...WELCOME...CEYLON AND DUNNELL. 

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 97.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4372 9485 4370 9452 4350 9465 4350 9485
TIME...MOT...LOC 2313Z 193DEG 35KT 4342 9482 

$$

RAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 24, 3:48 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 3:48 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT SUN APR 24 2016

.SHORT TERM...(TONIGHT)
ISSUED AT 348 PM CDT SUN APR 24 2016

A STRONG LOW PRESSURE SYSTEM WAS OVER CENTRAL SOUTH DAKOTA AT MID
AFTERNOON. A NEARLY STATIONARY FRONT MEANDERED FROM THE LOW
THROUGH WEST CENTRAL MN TO THE SOUTHERN METRO TO SOUTH OF EAU
CLAIRE WHILE A COLD FRONT CURVED SOUTH FROM THE LOW THROUGH
EASTERN NEBRASKA. SOME SUNSHINE DID OCCUR EARLIER IN THE
AFTERNOON ACROSS SOUTHWEST MN THROUGH EASTERN NE AND WESTERN IA.
THIS AREA HAS BECOME QUITE UNSTABLE WITH STORM DEVELOPMENT ALREADY
IN PROGRESS ACROSS EASTERN NE. VARIOUS CAMS INDICATE FURTHER
STRENGTHENING OF THE STORMS IN EASTERN NE WHILE MOVING INTO NW IA
AND EVENTUALLY SOUTHWEST AND SOUTH CENTRAL MN THIS EVENING.
EFFECTIVE SHEAR IS BEST INTO EARLY THIS EVENING ACROSS OUR FAR
WEST CENTRAL AND SOUTHWEST MN COUNTIES. HENCE...A SEVERE STORM OR
TWO CAN NOT BE RULED OUT TO THE NORTH AND EAST OF THE CURRENT
SEVERE THUNDERSTORM WATCH WHICH ADJOINS OUR SOUTHWEST MN CWA.
CAPE BEGINS TO FADE QUICKLY AFTER 02Z ON THE HRRR WITH A DOWNWARD
TREND IN STORM INTENSITY EXPECTED. THE STORMS COULD BE GETTING
CLOSE TO THE SOUTHWEST METRO AT THAT TIME BUT IN A WEAKENING MODE.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT
AS THE LOW SLOWLY APPROACHES SOUTHWEST MN BY DAYBREAK MONDAY. THE
SHOWERS AND THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS. PW
VALUES WILL PEAK AROUND 1.4 INCHES ACROSS SOUTH CENTRAL MN THIS
EVENING WITH VALUES ELSEWHERE IN THE 1.2 TO 1.3 INCH RANGE. THIS
IS AT THE TOP OF OUR PW CLIMATOLOGY FOR LATE APRIL. THEREFORE A
QUICK INCH OF RAIN IS NOT OUT OF THE QUESTION. QPF GRIDS ARE
WIDESPREAD HALF TO ONE INCH. THERE WILL ALSO BE QUITE THE THERMAL
CONTRAST ACROSS THE FA OVERNIGHT WITH THE EAST- WEST BOUNDARY
ACROSS SOUTHERN MN. LOWS WILL RANGE FROM THE LOWER 40S ACROSS
CENTRAL MN TO NEAR 60 AT ALBERT LEA.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 348 PM CDT SUN APR 24 2016

AN ACTIVE SOUTHWEST FLOW PATTERN WILL BE IN PLACE THROUGH THE
WEEKEND ACROSS THE CENTRAL CONUS. THE RESULT WILL BE A WET AND
SOMEWHAT COOL PATTERN OVER THE NEXT 7 DAYS.

THE FIRST OF THREE ROBUST UPPER LOWS WILL PASS ACROSS MN AND INTO
WISCONSIN TOMORROW. AS MENTIONED IN THE DISCUSSION ABOVE...THUNDER
IS EXPECTED TONIGHT OUT AHEAD OF THIS LOW THAT IS ADVANCING ACROSS
THE DAKOTAS. TOMORROW THE UPPER LOW WILL PASS ACROSS MN BUT START
TO SHEAR OUT AS IT REACHES LAKE SUPERIOR TOMORROW NIGHT. THE SURFACE
LOW WILL TRACK JUST TO THE SOUTH FROM ROUGHLY REDWOOD FALLS...TO
SOMEWHERE BETWEEN MANKATO AND THE SOUTHERN TWIN CITES METRO...TO
AROUND LA CROSSE. THE WARM FRONT ASSOCIATED WITH THIS LOW WILL
BISECT THE FORECAST AREA AND ONCE AGAIN YIELD A PRONOUNCED NORTH-
SOUTH TEMPERATURE GRADIENT ACROSS MN AND WESTERN WI. THERE WILL
ONCE AGAIN BE WIDESPREAD SHOWERS ACROSS THE FORECAST AREA WITH THE
POTENTIAL FOR THUNDER ACROSS EASTERN MN AND WESTERN WI WHERE
FORECAST SOUNDINGS SHOW 200-800J/KG OF MUCAPE AND ENOUGH VERTICAL
WIND SHEAR TO SUPPORT WEAKLY ORGANIZED OR MULTICELL CONVECTION. A
STRONG CELL OR TWO CANNOT BE RULED OUT TOMORROW AFTERNOON IN
WI...ESPECIALLY GIVEN THE WARM FRONT IN THE VICINITY AND THE ADDED
VORTICITY DUE TO THE SURFACE LOW. IT SORT OF HAS THE LOOK OF A
LOW- TOPPED NON-SUPERCELL LANDSPOUT DAY.

THERE IS ANOTHER DEEP LOW EJECTING OUT OFF THE ROCKIES AND INTO THE
PLAINS ON TUESDAY. THE TROUGH WILL DIG IN A LITTLER FARTHER SOUTH
AND WRAP MUCH MORE MOISTURE NORTH ACROSS THE PLAINS. THIS IS SETTING
THE STAGE FOR SEVERE WEATHER IN STATES TO OUR SOUTH.
LOCALLY...WIDESPREAD MODERATE RAIN TO POTENTIALLY HEAVY RAIN AS THE
LOW SWINGS EAST/NORTHEAST AND MID-LEVEL FGEN TRANSLATES ACROSS THE
AREA. A THIRD TROUGH WILL MAKE ITS WAY INTO THE CENTRAL CONUS THIS
WEEKEND AND CONTINUES OUR CHANCE FOR SHOWERS AND STORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1237 PM CDT SUN APR 24 2016

A NEARLY STATIONARY FRONT STRETCHES FROM WEST CENTRAL MN THROUGH
THE SOUTH METRO TO SOUTH OF KEAU. THE BOUNDARY WILL SLIP SLOWLY
SOUTH THIS EVENING ALLOWING MVFR OR LOWER CEILINGS TO SETTLE
ACROSS ALL OF CENTRAL MN AND MUCH OF WEST CENTRAL WI. THE METRO
AREA WILL BE BORDERLINE THIS EVENING THEN TREND LOWER OVERNIGHT.
SHOWERS CHANCES EARLY THIS AFTERNOON WILL BE MOST NUMEROUS ACROSS
CENTRAL MN AND WEST CENTRAL WI WITH MORE ROBUST THUNDERSTORMS
DEVELOPING ACROSS WEST CENTRAL THROUGH SOUTH CENTRAL MN LATE IN
THE DAY AND PROGRESSING EASTWARD THIS EVENING. THE THUNDERSTORM
ACTIVITY WILL LIKELY WANE OVERNIGHT AND TURN INTO A LARGE AREA OF
SHOWERS/LIGHT RAIN WITH LESS THAN MVFR VISIBILITIES. MVFR OR LOWER
CEILINGS AND VISIBILITIES WILL OCCUR ON MONDAY ALONG WITH SHOWERS
AND ISOLATED THUNDERSTORMS AS A LOW PRESSURE SYSTEM MOVES SLOWLY
EASTWARD ACROSS THE TAF SITES. WINDS THIS AFTERNOON AND EVENING
WILL BE ENE AT 15-20 KNOTS NORTH OF THE BOUNDARY AND SSE 15-25
KNOTS SOUTH OF THE BOUNDARY. WIND SPEEDS WILL SLOWLY DIMINISH
TONIGHT.

KMSP...A FEW SHOWERS EARLY THIS AFTERNOON WITH MAINLY VFR
CONDITIONS. THUNDERSTORMS CHANCES LOOK HIGH THIS EVENING WITH A
TEMPO GROUP INSERTED. THEREAFTER...SHOWERS WILL DIMINISH FOR A
TIME BUT THEM PICK BACK UP LATE IN THE NIGHT AND FOR EARLY
MONDAY WITH IFR CONDITIONS LIKELY.

/OUTLOOK FOR KMSP/
MON...MVFR/IFR WITH -SHRA ISOLATED TSRA. WIND NE 10-15KTS.
TUE...VFR. WINDS E 10-15KTS.
WED...MVFR LATE IN THE DAY. SHRA LIKELY. WIND E 15-25KTS

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
&&

SHORT TERM...RAH
LONG TERM...CLF
AVIATION...RAH
Hazardous weather outlook, Apr 24, 12:19 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 PM CDT SUN APR 24 2016

MNZ054>070-073>078-082>085-091>093-WIZ023>028-251200-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1219 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND TONIGHT. A FEW OF
THE STORMS COULD BE SEVERE DURING THE LATE AFTERNOON AND EVENING
HOURS...ESPECIALLY ACROSS WEST CENTRAL AND SOUTHWEST MINNESOTA.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY ACROSS EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION BE NEEDED OVER PORTIONS OF SOUTHERN
MINNESOTA LATE THIS AFTERNOON OR EVENING.

MNZ041>045-047>053-WIZ014>016-251200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-POLK-BARRON-RUSK-
1219 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT.
ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY ACROSS EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 24, 3:47 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT SUN APR 24 2016

MNZ054-056-064-242115-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
347 PM CDT SUN APR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE...
SOUTHEASTERN LAC QUI PARLE AND CENTRAL CHIPPEWA COUNTIES...

AT 345 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
YELLOW MEDICINE COUNTY BETWEEN CANBY AND GRANITE FALLS...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...CANBY...DAWSON...CLARKFIELD...WATSON...BOYD...PROVIDENCE...
HAZEL RUN...ST. LEO...MONTEVIDEO AIRPORT AND ASBURY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4474 9566 4472 9593 4466 9612 4465 9630
      4504 9609 4507 9543
TIME...MOT...LOC 2045Z 209DEG 30KT 4481 9572

ADL
Special weather statement, Apr 24, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT SUN APR 24 2016

MNZ091-242345-
MARTIN-
613 PM CDT SUN APR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY...

AT 613 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ESTHERVILLE...
MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHERBURN...WELCOME...CEYLON AND DUNNELL.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 97.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4372 9485 4370 9452 4350 9465 4350 9485
TIME...MOT...LOC 2313Z 193DEG 35KT 4342 9482

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:00 AM CDTSpecial Weather StatementMPXDouglas45 min
Apr 24, 3:47 PM CDTSpecial Weather StatementMPXChippewa28 min
Apr 24, 6:41 PM CDTSpecial Weather StatementMPXMartin34 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.